Having sex causes a terrible headache -- nothing to joke about

People's Pharmacy

January 19, 2003|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun; King Features Syndicate

After getting divorced several years ago, I have started dating again. I am now spending time with a wonderful man, but I have discovered to my dismay that whenever I have an orgasm, I experience an excruciating headache. My vision is affected, and the pain is so bad that I can't do anything until it goes away.

A neurologist did a CT scan of my head and said everything was normal. Is there anything that can be done to prevent these migraines? They're ruining my new relationship.

Headache associated with sexual arousal or orgasm is painful but not usually dangerous. Doctors call this "benign sexual headache."

Seeing a neurologist was important, though, because a sex headache sometimes signals a serious problem like bleeding into the brain. One reader wrote: "When my husband was 25, he had a bad headache while having sex. The doctors told him it was viral. After a week of bed rest and Tylenol, he felt better and went back to work. The next week it recurred, but this time the headache was fatal. He had a ruptured aneurysm in his brain."

Because you have already been tested, ask your neurologist about preventive medication. Taking a pain reliever like ibuprofen or naproxen 30 minutes before sexual activity might prevent the headache. Doctors sometimes prescribe the blood pressure medicine propranolol as a preventive measure. And a letter in the journal Cephalalgia last July reported that the anticonvulsant Lamictal prevented migraines triggered by orgasm in one woman.

I was diagnosed with a low thyroid condition many years ago. I have taken Synthroid, Levoxyl and Levothroid at various times, but nothing seems to help with my symptoms of weariness, depression, constipation, horrible nails and dry, cracked skin.

My doctor keeps adjusting my dose of thyroid medicine because the test results (TSH, T3 and T4) keep changing. I also take Prozac, Prempro and calcium and wonder if they are affecting my thyroid.

Your symptoms are typical of low thyroid function. Other signs of inadequate thyroid can include heavy periods, weight gain and low libido.

Calcium and iron can prevent absorption of medications like Synthroid or Levoxyl. Prempro and other estrogen formulations might affect test results, and Prozac might interfere with thyroid activity.

Lab numbers are important, but they don't always reflect how a patient is doing. Some people need a balance of T3 and T4 to feel well. The thyroid medicines you have been taking contain only T4.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.